Hi everyone...mom finally saw the new oncologist and what a BIG difference in attitude! Anyways she is thinking of giving her Abraxane to see how she does on that to determine if she is really taxane refractory.
Hi Alan... I've not heard of anything re Abraxane for ovca, but I'm sure you've probably 'googled it', so maybe know more about it than I do. The CMF didn't work that well for me with my numbers going up, so the Oncol. has put me on Tamoxifen. That's good news that your Mum has found a new Oncol. who seems more willing to help her. I hope the new drug works good for your Mum too. I hope you will keep us up to date with how she is doing. Hugs to you and your Mum....Helen..
Helen, that sucks about the CMF!!! How is the Tamoxifen side effects for you? Supposedly Abraxane (approved for breast cancer) is like Taxol but without the need to pre-medicate or no reactions or something like that. I was hoping she'd go for that combination thereapy I posted a while back but she wants to see if she is taxane resistant first. Mom is not too keen about losing her hair after it's starting to grow back now!
That's very encouraging. I have heard of abraxane (for breast cancer) and used experimentally with ovarian. I am hoping this works for your Mom. This gives your Mom hope and also does for all us. I love that your Mom is not happy about losing her hair!!!! Isn't it nice to think about the "little picture".
I found this on Dr. Goodman's forum. She answered a question to Hazel.
So if there is a 20% response, this is good. Now you can have time off. Yeah.
Good luck with the tamoxifen!
You are right. While most ovarian cancers are not particularly estrogen sensitive, some will have estrogen (ER) and progesterone receptors (PR). This can be tested for on the tumor tissue that was removed at surgery. You can ask your mother's doctor if they can do that test. (It is called immunohistochemistry staining for ER and PR)
On the other end of the spectrum, it has been a fairly standard practice to offer estrogen replacement therapy to premenopausal women who become prematurely menopausal from surgery and chemotherapy for ovarian cancer. There is no evidence that estrogen replacement therapy increases the risk of cancer recurrence.
Tamoxifen, an anti-estrogen, has been used as a therapy for recurrent ovarian cancer. There is about a 20% response rate. There is not any good information about using tamoxifen as a protective agent after completing chemotherapy. It definitely has been done. The present discussion among oncologists pertains to using taxol as a monthly "consolidation" therapy for one year after completion of chemotherapy.
Thanks Helen :) Through all these treatments she's never lost her hair (it's thinned but is growing back) because she only had taxol for cycle 1 and then later cycles were an experiemental taxane that didn't cause alopecia (believe it or not).
I just found out how expensive this drug is though, and with a 20% co-insurance it can become expensive! Whew...it's insane! Supposedly the guy (Dr) who created Taxol went and created Abraxane right as Taxol's patent was about to expire and allow generics. Sounds familiar like many other prescription drugs!
Hi Alan... Just started on the Tamoxifen today, so..."so far, so good", but it's a little early to detect any side affects.The Pharmacist did tell me that I could get 'hot flushes'... but I don't know what he means, as I've never had a 'hot flush' in my life :-)....(one of the lucky ones in some quarters, I guess)... I will report on any side affects though, if they arise. I had a little smile too, about your Mum's thoughts on losing her hair, as I've not had any hair for almost 3 years. *laugh*....I have a lovely wig, which cost me a bit, but well worth it... and I don't even think about hair. I'd rather be bald and be here, than have the best head of hair elsewhere. :-) I got my wig before I lost my hair the first time, and as my friends don't know I have cancer, it's been easy to keep it from them, as they think my wig is really me. :-)
Alan, on a more serious note... I know a lady in the U.S. who has just had another surgery in Las Vegas. The Doctor who has done her operations.. and there has been 2-3 so far.. is Dr. Nick Spirtos. From her accounts, he is excellent in the treatment of Gyno cancers, and seems to be really good with Ovarian cancer. Just wondering if it would be good for your Mum to see him, at least, to get another opinion. This lady has survived for 7 years so far.. and is looking for many more. As you live in 'Vegas, your Mum maybe able to see him without causing her too much trouble. I just thought I would mention this to you, as you are 'on the spot' being in 'Vegas, so it could be good for your Mum. I hope your Mum does well with the new drug Alan... and tell her not to worry about the hair loss. It will only be temporary if she does well, and gets off the drugs for a while.
Best wishes and hugs to you both....Helen...
Hi Helen... Thanks for your response re the Tamoxifen. I guess with this one, it's like all of the others... try and hope for the bets outcome. My Oncol. seems to think that because my tumour is Oestrogen Pos. this could work for me... so here's hoping. We seem to travel on hope a lot with this, don't we? I hope you are doing well too....Hugs...Helen...
Well, it didn't come through.... I've left my mail address here before, as I don't have a problem with that... but it's all of these rules and regulations, privacy,and politically correct stuff that 'kill' things these days. It would be nice to roll back the years, and not have this sort of thing to bother us.
Anyhow, I hope things work out good for your Mum...Hugs.....Helen...
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.